Take-home point: for patients with metabolic encephalopathy, think about sending that ammonia level: can be helpful for drug-induced hyperammonemia (see list below) or acute liver failure (check out this JAMA article –PMID:25117134 – levels correlate with severity of encephalopathy for this population, and levels are predictive of severe encephalopathy and cerebral edema!). Not as helpful in our known ESLD patients.
Other PEARLS on hyperammonemic encephalopathy:
- A few causes of elevated ammonia to remember:
- urea cycle enzyme deficiency
- drugs: valproic acid, 5-fluorouracil, salicylates
- renal or hepatic failure
- Clinical presentation: decreased level of consciousness, lethargy, sometimes focal neuro deficits
- elevated ammonium level
- EEG with generalized slowing (with predominance of theta and delta activity)
- Treatment: L-carnitine, or withdraw offending agent if possible
- Great question by Chloe: How about lactulose?!
- No answer on this one, but THANK YOU to Sajan, one of our new DHM fellows, for sharing an interesting JAMA Int Med article with me (PMID 25243839): interesting food for thought! When pts with HE were randomized to receive lactulose vs polyethylene glycol (golytely), those who got PEG had more rapid HE resolution than standard therapy, though ammonia levels stayed elevated.
- Aaand, check out the following paper from Harry for more on VPA-induced hyperammonemic encephalopathy! PMID:16774619